MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-425-12
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/18/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline flex with shield that failed to open at the distal end and then failed to resheath in the phenom 27 microcatheter.The patient was undergoing a procedure for flow diverter treatment of an unruptured saccular left internal carotid artery (ica) aneurysm.The aneurysm max diameter was 9mm and the neck diameter was 6mm.The distal landing zone was 3.5mm and the proximal landing zone was 4.3mm.Vessel tortuosity was minimal.Dual antiplatelet treatment (dapt) was administered with pru level 143.It was reported that the devices were not prepared per the instructions for use (ifu); the surgeon back-flushed the pipeline on the table by inserting the tip into the rhv and injection saline with a syringe through the side port.The manufacturer representative (rep) thought it was likely that the pipeline braid was within the rhv during this process and that the rhv valve was tightened down on the braid.During deployment, the distal end of the pipeline braid could not be opened.Resheathing was attempted and the phenom 27 microcatheter could not be advanced to resheath.Less than 50% of the braid was deployed when the failure to open occurred.The pipeline was not positioned in a bend.The pipeline was resheathed 2 or less times; no other steps or device were used to open the pipeline.The system was removed together from the patient's body.Both devices were replaced and the procedure was then completed successfully.There was no harm or injury to the patient.Post-procedure angiography showed successful pipeline placement.Ancillary devices: stryker infinity plus guide catheter, phenom plus guide catheter, scientia guidewire.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received reported that there was no catheter damage.There was no damage to pushwire, just the braid.The pipeline failed to open in the distal section a couple mm from the distal end.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Product analysis: ¿ as found condition: the pipeline flex shield and the phenom 27 catheter were returned for analysis within a shipping box; within a tyvek plastic bio-pouch; and within primary and secondary plastic bio-pouches.The pipeline flex shield device was returned within the phenom 27 catheter.The pipeline flex shield pusher was protruding from the hub.In addition, distal hypotube, sleeves and tip coil were deployed from phenom 27 distal tip.¿ damage location details: no bend was observed on the pushwire.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.No defects were found with the proximal bumper, re-sheathing pad, re-sheathing marker, distal marker, and tip coil.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The braid was returned already detached from the pusher; therefore, the proximal and distal ends could not be identified.The distal and proximal ends of the pipeline flex shield were found fully opened and moderately frayed.No flash or voids molded were observed in the hub.No damage was found with hub.The catheter body was found to be accordioned from ~3.0cm to ~.0cm from distal tip.The catheter tip and marker were examined; and no damages were found.No other anomalies were observed.¿ testing/analysis: for further examination, the pipeline flex shield was pushed out of the catheter lumen with difficulty.The total and usable lengths of the catheter were measured to be within specifications.The catheter was flushed with water and water exited out from the distal tip.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub, lumen and tip with no issues; however, the resistance observed at the damaged locations.¿ conclusion: based on the analysis findings, the pipeline flex shield was not confirmed to have failure to open at the distal end as the distal and proximal ends of the pipeline flex shield braid appeared fully opened and moderately frayed.However, the cause for damage could not be determined.In addition, based on the analysis finding, the pipeline flex shield and phenom 27 catheter were confirmed to have resistance.The pipeline flex shield was pushed out of the catheter lumen with difficulty.From the damages seen on the catheter body (accordioning), pipeline flex shield braid (fraying); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance and retrieve the pipeline flex shield through the phenom 27 catheter against resistance.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15212441
Report Number2029214-2022-01347
Device Sequence Number13984083
Product Code OUT
UDI-Device Identifier00763000284411
UDI-Public00763000284411
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/01/2024
Device Model NumberPED2-425-12
Device Catalogue NumberPED2-425-12
Device Lot NumberB306339
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/18/2022
Supplement Date Received by Manufacturer09/21/2022
12/15/2022
12/30/2022
Initial Report FDA Received Date08/11/2022
Supplement Report FDA Received Date10/07/2022
12/22/2022
01/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/02/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age55 YR
Patient SexFemale
Patient Weight72 KG